California, 2011

Coastal Flood in California, May 17 to 18, 2011

May 17 to 18, 2011 · NWS MTR · 1 event in 1 county or zone

Due to an astronomical high tide there was flooding in Marin County during the late night and early morning hours of May 17-18, 2011.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Due to an astronomical high tide there was flooding in Marin County during the late night and early morning hours of May 17-18, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at May 17, 9:26 PM PST, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 9:26 PM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1026 PM PDT TUE MAY 17 2011

.DISCUSSION...AS OF 8:50 PM PDT TUESDAY...SHOWERS CONTINUE TO MOVE
ACROSS THE REGION THIS EVENING WITH THE HEAVIEST RAINFALL CURRENTLY
FALLING OVER NAPA COUNTY. EARLIER IN THE EVENING SANTA CRUZ COUNTY
EXPERIENCED A GOOD SOAKING WITH 3 HOUR ACCUMULATIONS WELL OVER A
THIRD OF AN INCH OVER THE HILLS. NAPA IS A CLOSE SECOND WITH AROUND
A THIRD OF AN INCH AND COUNTING. RADAR IMAGERY SHOWS SHOWERS TAPERING
A BIT AT THIS HOUR HOWEVER SCATTERED SHOWERS ARE EXPECTED TO CONTINUE
THROUGH TONIGHT AND INTO WEDNESDAY MORNING AS THE LOW DROPS SOUTH
OVER THE REGION. LATEST MODEL RUNS USHER THE LOW EAST WEDNESDAY
MORNING TAKING THE SHOWERS WITH IT. THEREFORE ANTICIPATE DRIER
CONDITIONS WEDNESDAY AFTERNOON ALONG THE COAST AND VALLEYS. CURRENT
FORECAST HOLDS ON TO ISOLATED TO SCATTERED SHOWERS OVER THE EASTERN
FLANK OF THE CWA AS WELL AS OVER MONTEREY AND SAN BENITO COUNTIES
THROUGH THE EARLY AFTERNOON DUE TO IMPULSES SWINGING AROUND THE
BACKSIDE OF THE LOW. GUSTY WINDS WILL CONTINUE OVER THE HIGHER
TERRAIN THROUGH TONIGHT THEN GRADUALLY TAPER WEDNESDAY. FORECAST
REMAINS ON TRACK NO UPDATED NEEDED AT THIS TIME.

FROM PREVIOUS DISCUSSION...WEAK RIDGING WILL BRING DRY AND WARMER
WEATHER TO THE DISTRICT THURSDAY AND FRIDAY. TEMPS SHOULD WARM INTO
THE 70S IN THE INLAND AREAS...WHICH WILL BE NEAR NORMAL.

A SPLITTING TROF WILL MOVE ACROSS CA OVER THE WEEKEND. WITH A WEAK
UPPER LOW DEVELOPING NEAR NORTHEAST CA ON SUNDAY AND SOME WEAK
INSTABILITY HAVE ADDED ISOLATED SHOWERS TO THE SONOMA COUNTY COAST
AND THE NORTHERN MOUNTAINS. OTHERWISE...IT WILL BE COOL OVER THE
WEEKEND ACROSS THE DISTRICT WITH AN ONSHORE FLOW.

WEAK RIDGING BRINGS DRY WEATHER THE BEGINNING OF NEXT WEEK WITH SOME
WARMING. MEDIUM AND LONG RANGE MODELS KEEP THE PATTERN ACTIVE ACROSS
THE PACIFIC NW AND NORTHERN CA...WITH THE NEXT CHANCE OF RAIN
POSSIBLY THE MIDDLE OF NEXT WEEK...MAINLY NORTH OF MONTEREY.

&&

.AVIATION...AS OF 10:26 PM PDT TUESDAY...A STORM SYSTEM MOVING
ACROSS THE AREA WILL KEEP SHOWERY CONDITIONS THROUGH THE NIGHT AND
INTO TOMORROW MORNING. MODERATE SOUTHERLY WINDS WILL SWITCH TO
WESTERLY BY MID MORNING WEDNESDAY.

VICINITY OF KSFO...MVFR VIS AND CIGS ARE EXPECTED THROUGH THE
EVENING WITH OCCASIONAL SHOWERS. WINDS WILL BE SOUTH SOUTHWEST
SHIFTING TO THE WEST BY MID MORNING WEDNESDAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR VIS AND CIGS ARE EXPECTED THROUGH
MUCH OF THE FORECAST PERIOD. LIGHT RAIN IS ALSO EXPECTED TO PERSIST
WITH PERIODS OF MODERATE SHOWERS. WINDS WILL REMAIN SOUTH OR
SOUTHWEST...AND THEN SHIFT TO THE WEST BY MIDDAY WEDNESDAY.

&&

.MTR WATCHES/WARNINGS...
       TNGT...SCA...SFO BAY.
           ...SCA...PIGEON POINT TO POINT PIEDRAS BLANCAS 10-60 NM.

&&

PUBLIC FORECAST: STROBIN/CW
AVIATION/MARINE: SS
Hazardous weather outlook, May 17, 2:20 AM PST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
320 AM PDT TUE MAY 17 2011

CAZ006-505>513-516>518-528>530-172300-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
320 AM PDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

SCATTERED SHOWERS THIS MORNING WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING AS THE NEXT PACIFIC SYSTEM MOVES ONSHORE
ACROSS NORTHERN CALIFORNIA. SHOWERS WILL GRADUALLY TAPER OFF LATE
TONIGHT. IN ADDITION TO THE WET WEATHER...TEMPERATURES WILL AVERAGE
5 TO 15 DEGREES BELOW NORMAL WITH DAYTIME HIGHS FROM THE MID 50S TO
MID 60S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, North Bay Interior Valleys

When
May 17, 11:30 PM PST to May 18, 3:25 AM PST
Where
North Bay Interior Valleys forecast zone
Reported by
State Official
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

At approximately 2330 hours on May 17, 2011 US Highway 101 northbound connector to northbound SR 1 was closed due to flooding. The roadway reopened at 0325 hours on May 18, 2011. The flooding was due to Astronomical High Tide.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312342.